Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Bismarck, ND

July 11, 2012McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 5:47 PM CDT for McKenzie County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 5:47 PM CDT (22:47 UTC)
Expired
Jul 11, 2012, 6:45 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS53 KBIS 112247
SVRBIS
NDC053-112345-
/O.NEW.KBIS.SV.W.0117.120711T2247Z-120711T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM MDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 545 PM MDT

* AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES EAST OF SATHER DAM...OR 31 MILES SOUTH OF WILLISTON...AND
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARNEGARD...WATFORD CITY AND THEODORE ROOSEVELT NATIONAL PARK NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4784 10404 4785 10368 4779 10302 4752 10316
      4736 10351 4738 10404
TIME...MOT...LOC 2248Z 302DEG 17KT 4769 10363
WIND...HAIL 70MPH 1.00IN

$$

SIMOSKO
3 follow-up statements
221 
WWUS53 KBIS 112303
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT WED JUL 11 2012

NDC053-112345-
/O.CON.KBIS.SV.W.0117.000000T0000Z-120711T2345Z/
MCKENZIE ND-
503 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MCKENZIE COUNTY UNTIL 545 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
MILES EAST OF SATHER DAM...OR 36 MILES SOUTH OF WILLISTON...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WATFORD CITY AND THEODORE ROOSEVELT NATIONAL PARK NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4784 10404 4785 10368 4779 10302 4752 10316
      4736 10351 4738 10404
TIME...MOT...LOC 2303Z 302DEG 17KT 4763 10358
WIND...HAIL 70MPH 1.75IN

$$

SIMOSKO
212 
WWUS53 KBIS 112318
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT WED JUL 11 2012

NDC053-112345-
/O.CON.KBIS.SV.W.0117.000000T0000Z-120711T2345Z/
MCKENZIE ND-
518 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MCKENZIE COUNTY UNTIL 545 PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR  
THEODORE ROOSEVELT NATIONAL PARK NORTH...OR 38 MILES SOUTH OF 
WILLISTON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WATFORD CITY AND THEODORE ROOSEVELT NATIONAL PARK NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4779 10404 4782 10367 4779 10303 4752 10316
      4736 10351 4738 10404
TIME...MOT...LOC 2317Z 302DEG 17KT 4759 10350
WIND...HAIL 70MPH 1.75IN

$$

AYD
512 
WWUS53 KBIS 112335
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT WED JUL 11 2012

NDC053-112345-
/O.CON.KBIS.SV.W.0117.000000T0000Z-120711T2345Z/
MCKENZIE ND-
535 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MCKENZIE COUNTY UNTIL 545 PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTHWEST OF THEODORE ROOSEVELT NATIONAL PARK NORTH...OR 43
MILES SOUTH OF WILLISTON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  THEODORE ROOSEVELT NATIONAL PARK NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4779 10404 4782 10367 4779 10303 4752 10316
      4736 10351 4738 10404
TIME...MOT...LOC 2335Z 302DEG 17KT 4754 10339
WIND...HAIL 70MPH 1.75IN

$$

KS/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:06 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 11, 3:06 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT WED JUL 11 2012

.SHORT TERM...TONIGHT THROUGH THUURSDAY NIGHT...
SURFACE TROUGH NOW EXTENDS FROM LOW NEAR MANITOBA GREAT LAKES
SOUTH TO WEST CENTRAL NORTH DAKOTA. ATMSOPHERE REMAINS CAPPED
AHEAD OF FRONT WITH SOME GAPS APPEARING ALONG AND BEHIND THE
TROUGH. HIGH SCATTERED POPS REMAIN IN THE FORECAST TONIGHT...AND
FOR MUCH OF THURSDAY ESPECIALLY EASTERN COUNTIES. TEMPERATURES
WILL MODERATE SOME TOMORROW WITH PASSAGE OF FRONT.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

OVERALL PATTERN BECOMES MORE ACTIVE THROUGH NEXT WEEK. MODELS IN
DECENT AGREEMENT WITH MOSTLY DRY/HOT WEATHER FRIDAY INTO SATURDAY AS AN
AMPLIFYING RIDGE SLIDES FROM EASTERN MONTANA INTO WESTERN AND
CENTRAL NORTH DAKOTA. SOME CONCERN FOR RIDGE TOPPERS AFFECTING FAR
NORTHERN NORTH DAKOTA BUT THE GEM IS THE ONLY MODEL ADVERTISING THIS
SATURDAY AND WILL LEAVE ANY MENTION OF PRECIPITATION OUT OF THE GRIDS
FOR NOW. THE RIDGE THEN BEGINS TO SHIFT EAST SUNDAY...WHICH OPENS UP
AN ACTIVE SOUTHWEST FLOW INTO NORTH DAKOTA. THE POTENTIAL FOR
SIGNIFICANT SHORTWAVES APPEAR TO CONVERGE ONTO NORTH DAKOTA
BEGINNING SUNDAY...THEN AGAIN TUESDAY THROUGH THURSDAY. EVEN MONDAY
MAY NOT BE TSTM FREE DEPENDING UPON THE TIMING OF THESE WAVES.
NEEDLESS TO SAY...EACH DAY WILL BE SUSCEPTIBLE FOR
SHOWERS/THUNDERSTORMS. HIGH TEMPERATURES AROUND 90F THROUGH SUNDAY
FOLLOWED BY THE 80S FOR MOST OF NEXT WEEK. OVERNIGHT LOWS IN THE
60S.

&&

.AVIATION...A COLD FRONT WAS LOCATED OVER WESTERN NORTH DAKOTA JUST
EAST OF KISN AND KDIK. THE MAIN THREAT FOR AVIATION WILL BE HIGH
BASED THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WITH CEILINGS AROUND
10KFT. FOR ANY THUNDERSTORM THAT DEVELOPS NEAR OR OVER AN
AERODROME...VERY GUSTY WINDS ARE POSSIBLE...GREATER THAN 60KT. VFR
CEILINGS AND VISIBILITIES ARE EXPECTED OVER THE NEXT 24HR PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....KS
AVIATION...KS
Hazardous weather outlook, Jul 11, 5:31 AM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CDT WED JUL 11 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT
AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS
AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE
STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT
A WIDESPREAD SEVERE EVENT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN
THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY
ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK.

THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT
CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY
NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED
LATE MONDAY INTO TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jul 11, 4:27 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT WED JUL 11 2012

NDZ009-017-112230-
MCKENZIE-WILLIAMS-
327 PM MDT WED JUL 11 2012

...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE
COUNTY...MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CHARBONNEAU BY 350 PM MDT...
  ALEXANDER BY 405 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jul 11, 5:13 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT WED JUL 11 2012

NDZ001-112315-
DIVIDE-
513 PM CDT WED JUL 11 2012

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWEST DIVIDE COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES WEST OF CROSBY...MOVING SOUTHEAST AT 35
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ALKABO BY 520 PM CDT...
  FORTUNA AND WRITING ROCK STATE HISTORICAL SITE BY 525 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:00 PM CDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 11, 6:28 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.